Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 422, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 4, 2005, 6:08 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2005, 6:08 PM CDT (23:08 UTC)
- Expired
- Oct 4, 2005, 6:36 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cottonwood County, MN, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 6:09 PM CDT | HAIL 0.88 | Bergen, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1230 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 042308 SVRFSD MNC033-063-042345- /O.NEW.KFSD.SV.W.0422.051004T2308Z-051004T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 608 PM CDT TUE OCT 4 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA NORTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 645 PM CDT * AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BERGEN...OR ABOUT 9 MILES SOUTHEAST OF WINDOM...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BINGHAM LAKE AROUND 615 PM CDT MOUNTAIN LAKE AROUND 625 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4365 9514 4361 9487 4410 9487 4411 9510 $$ HACKER
2 follow-up statements
000 WWUS53 KFSD 042321 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 621 PM CDT TUE OCT 4 2005 MNC033-063-042345- /O.CON.KFSD.SV.W.0422.000000T0000Z-051004T2345Z/ COTTONWOOD MN-JACKSON MN- 621 PM CDT TUE OCT 4 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHERN JACKSON AND SOUTHERN COTTONWOOD COUNTIES... AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF MOUNTAIN LAKE...OR ABOUT 10 MILES EAST OF WINDOM...MOVING NORTHEAST AT 35 MPH. AT 609 PM CDT...A STORM SPOTTER REPORTED NICKEL SIZE HAIL IN BERGEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4365 9514 4361 9487 4410 9487 4411 9510 $$ JH
000 WWUS53 KFSD 042336 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 636 PM CDT TUE OCT 4 2005 MNC033-063-042346- /O.CAN.KFSD.SV.W.0422.000000T0000Z-051004T2345Z/ COTTONWOOD MN-JACKSON MN- 636 PM CDT TUE OCT 4 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JACKSON AND SOUTHERN COTTONWOOD COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4365 9514 4361 9487 4410 9487 4411 9510 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:20 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Oct 4, 3:20 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT TUE OCT 4 2005 .DISCUSSION... HEAVY RAIN POTENTIAL IS THE MAIN CONCERN THROUGH EARLY WEDNESDAY MORNING. INTENSE BOUNDARY EXTENDING FROM SOUTHERN MINNESOTA ALONG THE IA AND SD BORDER INTO ERN NEBRASKA. WV IMAGERY SHOWS A STRONG WAVE MOVING NORTHEAST INTO NEBRASKA WITH CONVECTION BEGINNING TO DEVELOP IN SOUTH CENTRAL NEBRASKA. WITH TEMPS IN THE MID TO UPPER 80S AND DEW POINTS APPROACHING 70...EXPECT CONVECTION TO RAPIDLY DEVELOP LATE THIS AFTERNOON BEHIND THE SURFACE BOUNDARY IN NEBRASKA AND MOVE INTO SOUTHEAST SOUTH DAKOTA. THERE COULD ALSO BE SOME SURFACE BASED CONVECTION IN NW IA. WHILE AMPLE LOW LEVEL MOISTURE AND HEAT EXISTS...LAPSE RATES ARE MARGINAL. VERY LARGE SHEAR ON THE ORDER OF 20 KTS IN THE LOWEST 1 TO 2 KM MAY TEAR APART ANY TOWERS THAT DO NOT HAVE A STRONG UPDRAFT. WITH TEMPS AND DEW POINTS NEARING CONVECTIVE TEMPS...STRONG UPDRAFTS MAY BE POSSIBLE SO THERE IS A CONDITIONAL RISK OF SEVERE WEATHER. SHOULD SURFACE BASED STORMS DEVELOP THIS EVENING...THERE IS A THREAT OF TORNADOES ALONG THE BOUNDARY AS 0 TO 1 KM HELICITY IS OVER 100 J/KG. THERE IS ALSO JUST ENOUGH LOW THETA-E AIR ABOVE THE SURFACE TO BRING A MARGINAL WIND THREAT TO THE WARM SECTOR. OTHERWISE...A LOW HAIL THREAT EXISTS WITH ANY SUPERCELLS THAT FORM. THE LOW LAPSE RATES SHOULD PREVENT VERY LARGE HAIL...I.E. 1.75 INCHES...FROM FORMING. THE LARGER THREAT IS FLASH FLOODING. PWS ARE HOLDING AROUND 1.75 INCHES ALL NIGHT AND THE SURFACE BOUNDARY REMAINS STATIONARY ALL NIGHT. CONVECTION WILL BE MORE SCATTERED IN THE VERMILLION AND LOWER BIG SIOUX VALLEY BUT WILL COALESCE INTO AN LARGE MCS AT IT MOVE NORTHEAST TOWARD SIOUX FALLS AND THEN INTO SOUTHWEST MINNESOTA. WIDESPREAD HEAVY RAIN IS POSSIBLE IN SOUTHWEST MINNESOTA WHILE MORE ISOLATED HEAVY IS EXPECTED TOWARD VERMILLION. THE FRONT WILL PUSH EAST AFTER 3 AM AND SHOULD EXIT THE CWA SHORTLY AFTER SUNRISE. AS THE FRONT MOVES BY...TEMPS WILL FALL FROM THE UPPER 60S AND 70S INTO THE 40S AND 50S IN A COUPLE OF HOURS. ONCE FRONT FINALLY PUSHES OUT OF THE CWA BY LATE MORNING ON WEDNESDAY...ANTICIPATE GENERAL DRYING CONDITIONS...THOUGH A GOOD BIT OF CLOUDINESS MAY LINGER OVER THE REGION WITH THE MAIN LOW PASSING TO THE NORTH. HAVE TEMPERATURES FALLING THROUGH MUCH OF THE DAY OVER CENTRAL AND EASTERN PORTIONS OF THE CWA AS THE COLDER AIR FILTERS IN...AND ONLY SLIGHT TEMPERATURE RISES OVER MORNING LOWS IN IN THE WESTERN PORTIONS OF THE AREA. WILL ALSO BE SOME WIND CONCERNS WITH SUSTAINED WINDS OF AROUND 30 KTS OVER WESTERN AREAS OF THE CWA. WHILE THIS DOES MEET ADVISORY CRITERIA...WE FELT THAT FLOODING ISSUES WERE A BIGGER CONCERN FOR THE PUBLIC IN THE SHORT TERM. DID KEEP SOME SLIGHT CHANCE POPS IN THE NORTH INTO WEDNESDAY NIGHT WITH SOME WRAP AROUND MOISTURE OVER THE AREA. IF ANY PRECIPITATION DOES FALL...LOOKS TO BE IN THE FORM OF VERY LIGHT SNOW BY THE EVENING HOURS AS TEMPS FALL INTO THE MID 30S. THERE ARE RATHER BIG MODEL DISCREPANCIES WITH REGARD TO THE AMOUNT AND DURATION OF THE WRAP AROUND MOISTURE...WITH THE NAM MUCH MORE AGGRESSIVE IN THIS REGARD. THE REASON FOR THIS IS THAT THE NAM PROGS THE UPPER LEVEL LOW MUCH FARTHER SOUTH THAN THE GFS DOES...OVER NORTHERN SOUTH DAKOTA VS OVER NORTHERN NORTH DAKOTA PER THE GFS. IN ADDITION...BOTH MODELS ARE HINTING AT A WAVE COMING OUT OF THE WYOMING OR COLORADO REGION AND CROSSING THE FSD CWA ON THURSDAY. ONCE AGAIN THE NAM IS MUCH MORE AGGRESSIVE WITH THIS FEATURE...PROGGING SMALL CHANCE POPS OVER THE NORTHERN PORTIONS OF THE REGION THROUGH THE DAY ON THURSDAY. HOWEVER...I SEE LITTLE IN THE WAY OF FORCING WITH THE WAVE...SO I DOUBT ANYTHING WILL OCCUR. WITH THAT BEING SAID...I DID KEEP SOME SLIGHT CHANCE POPS IN THE FAR NORTH INTO THURSDAY ON THE OUTSIDE CHANCE THAT SOMETHING DEVELOPS. AFTER THAT...DRYING TREND LOOKS TO BE IN FULL SWING THROUGH THE WEEKEND WITH A GRADUAL WARMING TREND THROUGH THE PERIOD...INTO THE MID AND UPPER 60S BY SUNDAY. MODELS STILL INDICATING A FAIRLY SIGNIFICANT STORM SYSTEM PUSHING INTO THE REGION FOR THE BEGINNING OF NEXT WEEK AS A DEEP TROUGH CARVES ITSELF OUT OVER THE WESTERN U.S. DURING THE WEEKEND. CONTINUED WITH ONLY SMALL CHANCE POPS ON MONDAY AND TUESDAY UNTIL THIS SYSTEM IS BETTER DEFINED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...SDZ040-056-062-066-067-069>071 FLASH FLOOD WATCH 00Z-09Z MN...MNZ071-072-080-081-089-090-097-098 FLASH FLOOD WATCH 00Z-09Z IA...IAZ001<003-012 FLASH FLOOD WATCH 00Z-09Z NE...NEZ013 FLASH FLOOD WATCH 00Z-09Z && DISCUSSION...PS/JM
Hazardous weather outlook, Oct 4, 12:42 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1242 PM CDT TUE OCT 04 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1242 PM CDT TUE OCT 04 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MID AFTERNOON IN NORTHWEST IOWA AND COULD PRODUCE DIME SIZE HAIL. THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP LATE THIS AFTERNOON IN EASTERN NEBRASKA AND SPREAD INTO NORTHWEST IOWA AND FAR SOUTHEAST SOUTH DAKOTA BY THE EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING HAIL UP TO HALF DOLLAR SIZE. IN ADDITION...AN ISOLATED TORNADO MAY BE POSSIBLE...ESPECIALLY NEAR THE SOUTH DAKOTA AND IOWA BORDER. THE TORNADO THREAT IS EXPECTED TO END BY 9 PM WHILE THE THREAT FOR LARGE HAIL WILL END BY MIDNIGHT. FLOODING... THUNDERSTORMS WILL CREATE THE POTENTIAL FOR FLASH FLOODING TUESDAY NIGHT. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CREATE RAINFALL TOTALS OF POTENTIALLY 3 TO 4 INCHES...ESPECIALLY ACROSS SOUTHWEST MINNESOTA. ISOLATED AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN FAR SOUTHEAST SOUTH DAKOTA AND FAR NORTHWEST IOWA OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP WEDNESDAY...WITH THE POTENTIAL FOR A FEW GUSTS TO 45 MPH ALONG THE BUFFALO RIDGE. IN ADDITION...MUCH COOLER AIR WILL SPREAD INTO THE AREA...AND BRING THE THREAT FOR FROST AND FREEZING TEMPERATURES THURSDAY MORNING...AND AGAIN FOR PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Oct 4, 4:09 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 PM CDT TUE OCT 4 2005 IAZ001>003-012>013-013-020>022-031>032-NEZ013>014-SDZ070>071- 050400- BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA- PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-CLAY-UNION- 409 PM CDT TUE OCT 4 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 830 IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 11 COUNTIES IN NORTHWEST IOWA BUENA VISTA... CHEROKEE... CLAY... DICKINSON... IDA... LYON... OBRIEN... OSCEOLA... PLYMOUTH... SIOUX... WOODBURY... IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES IN NORTHEAST NEBRASKA DAKOTA... DIXON... IN SOUTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST SOUTH DAKOTA CLAY... UNION... THIS INCLUDES THE CITIES OF...CHEROKEE...ELK POINT...IDA GROVE... LE MARS...NORTH SIOUX CITY...ORANGE CITY...PONCA...PRIMGHAR... ROCK RAPIDS...SHELDON...SIBLEY...SIOUX CENTER...SIOUX CITY... SOUTH SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE... VERMILLION AND WAKEFIELD. SCHUMACHER
Local storm report, Oct 4, 5:06 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 6 NNW BATTLE CREEK 42.40N 95.64W
10/04/2005 0.75 INCH IDA IA TRAINED SPOTTER
ALSO SOME SMALL BRANCHES DOWN.
&&
JHACKERLocal storm report, Oct 4, 5:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST HOLSTEIN 42.49N 95.54W
10/04/2005 60 MPH IDA IA TRAINED SPOTTER
0510 PM HAIL HOLSTEIN 42.49N 95.54W
10/04/2005 0.88 INCH IDA IA TRAINED SPOTTER
&&
JHACKERNearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.